Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 313, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 26, 1998, 4:36 PM CDT for Edwards County, Kiowa County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 26, 1998, 4:36 PM CDT (21:36 UTC)
- Expired
- Aug 26, 1998, 5:10 PM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Edwards County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 4:38 PM CDT | Thunderstorm Wind 52 | Greensburg, KS | |
| Aug 26, 4:50 PM CDT | Hail 0.75 | Centerview, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 900 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 262136 RRA SVRDDC KSC047-097-262210- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 436 PM CDT WED AUG 26 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS NORTHERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 510 PM CDT * AT 434 PM CDT... DODGE CITY DOPPLER RADAR INDICATED THE LEADING EDGE OF A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF CENTERVIEW MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED TROUSDALE BY 445 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL LARGER THAN 1 INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. 01/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:15 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 26, 3:15 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT WED AUG 26 1998 AT 1930Z WDLY SCT TSRA BEGINING TO FIRE AGAIN IN EASTERN CWA ALONG RETREATING WARM FRONT WHERE CONVERGENCE IS BEST. WILL GO HIGHEST POPS TSRA (40) IN NORTH AND EAST CWA TONIGHT AT HYS AND P28 AS FRONT CONTINUES TO MOVE NORTH THROUGH THIS AREA. WILL GO 30 POP WEST OF FRONT AS CONVERGENCE WEAKER BUT THERE WILL BE NO CAP...ABUNDANT MOISTURE...AND S/W TROUGH MOVING THROUGH REGION. WILL MENTION LOCALLY HEAVY RAIN WITH PRECIPITABLE WATER 1.80. EXPECTING FRONT TO COME BACK AGAIN AS A COLD FRONT TOMORROW EVENING AND NIGHT AS NEXT S/W ACROSS NORTHERN TIER DRAGS IT THROUGH. MODELS SURPRISINGLY SIMILAR IN TIMING IT THROUGH CWA BY FRIDAY MORNING. BASED ON LAST FROPA BELIEVE THIS ONE WILL BE FASTER THAN MODEL FORECAST BRINGING IT TO NORTHERN ZONES DOORSTEP BY 00Z FRIDAY. WILL PUT IN 20-30 POP TSRA TOMORROW AND 50 POP TOMORROW NIGHT WITH THIS FROPA. WILL GO HIGHER THAN GUIDANCE ON TEMPS WITH COMPRESSIONAL HEATING AHEAD OF IT. WITH ANTICIPATION OF FRONT WELL SOUTH OF CWA ON FRIDAY WILL REDUCE POPS. BELIEVE BEST CHANCE FOR ANY ACTIVITY WOULD BE LATE IN DAY NEAR COLORADO BORDER IN SE UPSLOPE FLOW. GUIDANCE TEMPS LOOK REASONABLE PERIOD 3 AND 4. DDC 069/095 065/092 064 315 GCK 068/091 063/092 062 335 EHA 068/091 065/095 064 325 LBL 068/094 065/094 065 325 HYS 070/093 065/094 065 435 P28 071/099 070/095 069 415 .DDC...NONE. CICCONE
In the hours before
Special weather statement, Aug 26, 11:25 AM CDT, 5 hours 11 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-270600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1125 AM CDT WED AUG 26 1998 SYNOPSIS: AN UPPER LEVEL DISTURBANCE IN EASTERN COLORADO WILL MOVE ACROSS WESTERN KANSAS LATER TODAY AND TONIGHT. AT THE SAME TIME A WARM FRONT WILL ALSO LIFT NORTHWARD FROM NORTHERN OKLAHOMA INTO THE STATE. WITH AMPLE AMOUNTS OF MOISTURE AVAILABLE SCATTERED THUNDERSTORMS SHOULD REDEVELOP LATER THIS AFTERNOON AND THIS EVENING AS SUNSHINE DESTABILIZES THE ATMOSPHERE. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. IT MAY BE WISE TO KEEP A SPOTTER OR TWO ON STANDBY LATE THIS AFTERNOON AND TONIGHT TO MONITOR WATER LEVELS. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ CICCONE
Special weather statement, Aug 26, 11:25 AM CDT, 5 hours 11 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-270600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1125 AM CDT WED AUG 26 1998 SYNOPSIS: AN UPPER LEVEL DISTURBANCE IN EASTERN COLORADO WILL MOVE ACROSS WESTERN KANSAS LATER TODAY AND TONIGHT. AT THE SAME TIME A WARM FRONT WILL ALSO LIFT NORTHWARD FROM NORTHERN OKLAHOMA INTO THE STATE. WITH AMPLE AMOUNTS OF MOISTURE AVAILABLE SCATTERED THUNDERSTORMS SHOULD REDEVELOP LATER THIS AFTERNOON AND THIS EVENING AS SUNSHINE DESTABILIZES THE ATMOSPHERE. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. IT MAY BE WISE TO KEEP A SPOTTER OR TWO ON STANDBY LATE THIS AFTERNOON AND TONIGHT TO MONITOR WATER LEVELS. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ CICCONE
Local storm report, Aug 26, 2:25 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
225 PM CDT WED AUG 26 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 PM RICHFIELD KS WIND DAMAGE
08/25/98 MORTON MOBILE HOME COMPLETELY
DESTROYED BY A DOWN BURST.
NO ONE HOME A AT THE TIME.
BURST SWATH WAS 1 MILE
WIDE BY 3 MILES LONG WITH
THE MOBILE HOME ON THE
EAST SIDE OF SWATH AND
NEAR THE BEGINNING. TREE
LIMBS WERE DOWN ALSO ALONG
WITH BROKEN WINDOWS TO 2
HOMES SOUTH OF THE TRAILER
CAUSED BY FLYING DEBRIS.
AN OUT BUILDING WAS
DAMAGED WITH A TREE LIMB
STUCK IN THE SIDE.
HUTTONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 4:37 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 33 min |
| Aug 26, 5:10 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.